JOHN E. MORLEY, M.B., B.Ch.; REX B. SHAFER, M.D.; MICHAEL K. ELSON, Ph.D.; MICHAEL F. SLAG, M.D.; MICHAEL J. RALEIGH, Ph.D.; GARY L. BRAMMER, Ph.D.; ARTHUR YUWILER, Ph.D.; JEROME M. HERSHMAN, M.D.
Four patients had high serum thyroxine (T4) concentrations during periods of heavy amphetamine abuse. After amphetamine was withdrawn, serum T4 returned to normal. Administration of amphetamine to monkeys induced a rise in serum T4; in this model the high T4 level appeared to be caused by increased serum thyrotropin. The mechanism of this effect is unclear but is presumably mediated via the hypothalamus. Awareness of transient hyperthyroxinemia due to amphetamine may allow the physician to avoid confusion with true thyrotoxicosis.
Learn more about subscription options.
Register Now for a free account.
MORLEY JE, SHAFER RB, ELSON MK, SLAG MF, RALEIGH MJ, BRAMMER GL, et al. Amphetamine-Induced Hyperthyroxinemia. Ann Intern Med. 1980;93:707–709. doi: 10.7326/0003-4819-93-5-707
Download citation file:
Published: Ann Intern Med. 1980;93(5):707-709.
Endocrine and Metabolism, Thyroid Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only